Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 82, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 18, 2006, 5:00 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2006, 5:00 PM HST (03:00 UTC)
- Expired
- Mar 18, 2006, 8:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 3.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 931 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 190253
FFWHFO
HIC007-190600-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
500 PM HST SAT MAR 18 2006
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 800 PM HST
* OVERALL SHOWER ACTIVITY ON KAUAI HAS DECREASED THIS
AFTERNOON...BUT WEATHER RADAR INDICATES ISOLATED HEAVY SHOWERS
ALONG THE WINDWARD COAST. AT 430 PM...OBSERVERS AT THE LIHUE
AIRPORT REPORTED A THUNDERSTORM WITH HEAVY RAINFALL. IN
ADDITION...WEATHER RADAR AND SATELLITE SHOWED HEAVY SHOWERS AND
THUNDERSTORMS OVER WATERS TO THE EAST AND SOUTH OF KAUAI.
ADDITIONAL RAINFALL IS EXPECTED TO DEVELOP OVER THE ISLAND THIS
EVENING.
* THE WARNING AREA INCLUDES ALL COMMUNITIES ON THE ISLAND OF KAUAI.
MOVE TO HIGHER GROUND IF HEAVY RAIN IS ENCOUNTERED. STAY AWAY FROM
STREAMS AND LOW LYING AREAS PRONE TO FLOODING.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH
FLOODING IN THE DARK. AVOID TRAVEL.
DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.
REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2228 15944 2217 15974 2200 15984 2183 15947
2196 15931 2219 15927
$$
TANABE1 follow-up statement
000
WGHW70 PHFO 190530
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
730 PM HST SAT MAR 18 2006
HIC007-190545-
ISLAND OF KAUAI IN KAUAI COUNTY-
730 PM HST SAT MAR 18 2006
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...
...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF THE MAIN
HAWAIIAN ISLANDS THROUGH MONDAY...
THE HEAVY RAINS OVER KAUAI HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
DON/T TRY TO CROSS FLOODED ROADWAYS OR FAST FLOWING STREAMS IN YOUR
VEHICLE OR ON FOOT. IT MAY BE TOO DANGEROUS. TURN AROUND...DON/T
DROWN.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 2228 15944 2217 15974 2200 15984 2183 15947
2196 15931 2219 15927
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 4:00 PM HST, 1 hour earlier.
Area forecast discussion, Mar 18, 4:00 PM HST, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST SAT MAR 18 2006 .SYNOPSIS... AN UPPER TROUGH TO THE WEST OF THE ISLANDS WILL CONTINUE THROUGH THE FORECAST PERIOD. THIS WILL KEEP WINDS GENERALLY LIGHT WITH LOCALLY HEAVY SHOWERS POSSIBLE. && .DISCUSSION... AN UPPER TROUGH TO THE WEST OF THE STATE IS KEEPING THE ATMOSPHERE UNSTABLE OVER THE STATE. A STRONG SHORTWAVE IS MOVING THROUGH THE FLOW TOWARDS THE ISLAND CHAIN. THIS IS ENHANCING THE SHOWERS AND THUNDERSTORMS OVER THE WESTERN HALF OF THE FORECAST AREA. THE UNSTABLE ATMOSPHERE HAS ALLOWED SHOWERS TO DEVELOP THIS AFTERNOON ACROSS ALMOST ALL OF THE ISLANDS. FIRST ORDER OF BUSINESS THIS AFTERNOON IS TO DEAL WITH THE FLOOD WATCH. THE FORECAST TEAM HAS DECIDED BASED ON CURRENT TRENDS TO EXTEND THE FLOOD WATCH STATEWIDE THROUGH 8 PM HST ON MONDAY. STILL KAUAI...NIIHAU AND OAHU REMAIN THE MAIN TARGETS FOR THE HEAVIEST SHOWERS THROUGH MONDAY...HOWEVER THE REMAINING ISLANDS STILL HAVE ENOUGH OF THREAT TO MAINTAIN THE WATCH. ANOTHER FORECAST PROBLEM FOR TONIGHT INVOLVES THE SEVERE WEATHER POTENTIAL FOR THE ISLANDS. THIS AFTERNOON A COUPLE OF VERY NASTY THUNDERSTORMS DEVELOPED OFF THE COAST OF KAUAI...HOWEVER WERE VERY SHORT LIVED. LOOKING AT THE UPPER WIND FIELD AND OTHER SEVERE PARAMETERS INDICATE THAT THE RISK FOR ORGANIZED SEVERE IS MINIMAL...THEREFORE TOP CONCERN WILL BE ADDITIONAL FLOODING. WILL NOT ISSUE A SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING...HOWEVER THERE WILL BE A THREAT OF SOME GUSTY WINDS AND SMALL HAIL WITH STRONGER STORMS LATE THIS AFTERNOON AND EVENING...MAINLY OVER OAHU KAUAI AND NIIHAU. FOR SEVERAL DAYS THE GFS HAS BEEN...ALTHOUGH INITIALLY QUESTIONABLE...DEVELOPING A LOW TO THE SOUTHWEST OF KAUAI AND MOVING IT NORTHWARD. LOOKING AT THE SATELLITE SHOTS THERE IS A HINT THAT A LOW MIGHT BE FORMING DOWN THERE. WILL NOT HAVE A QUICKSCAT VIEW UNTIL 5 OR 6Z TONIGHT THEREFORE WILL HAVE TO GO WITH A BEST GUESS. THE PROBLEM RESIDES WITH THAT THE NAM AND ECMWF ARE HOLDING TO THEIR OWN SOLUTIONS OF ONLY A TROUGH OVER THE WESTERN ISLANDS. THIS IS MAKING IT VERY DIFFICULT TO GET A GOOD HANDLE ON THE FORECAST PACKAGE. THE PRIMARY DIFFERENCES BETWEEN A CLOSE CIRCULATION AND AN OPEN WAVE IN THE LOW LEVELS WILL BE THE AMOUNT OF CONVERGENCE AND LOCAL WIND FIELDS. ITS HARD TO DISCOUNT THE SATELLITE DATA. STILL THE PROBABILITY THAT A CLOSED SURFACE LOW WILL FORM IS LOW. WILL HOLD WITH A TROUGH SOLUTION WHICH STILL SUPPORTS SHOWERS AND THUNDERSTORMS...JUST NOT AS MANY. SUNDAY THROUGH MONDAY THE THREAT CONTINUES WITH A TROUGH IN PLACE AT ALL LEVELS. THIS WILL CONTINUE THE THREAT OF LOCALIZED HEAVY SHOWERS AND THUNDERSTORMS. TUESDAY AND BEYOND...UPPER TROUGH REMAINS TO THE WEST...A SURFACE BOUNDARY WILL BE HANGING AROUND THE ISLANDS. EACH ONE OF THE LONG RANGE MODELS DOES THEIR OWN THING...HOWEVER KEEP THE THEME OF A WET PATTERN GOING THROUGH FRIDAY. DO NOT SEE ANY REASON AT THIS TIME TO CHANGE THE CURRENT FORECAST. GOING TO HOLD ONTO THE LIGHT WINDS AND CONVECTIVE PATTERN THROUGH FRIDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...ALL ISLANDS THROUGH MONDAY EVENING. && PROTON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 2:00 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 18, 3:25 PM HST | Special Marine Warning | HFO | 92 min | |
| Mar 18, 7:16 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 19, 2:04 AM HST | Marine Weather Statement | HFO | 116 min | |
| Mar 19, 3:45 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 19, 4:45 AM HST | Marine Weather Statement | HFO | 2 hr | |
| Mar 19, 7:00 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 19, 8:25 AM HST | Winter Storm Watch | HFO | Hawaii | 7 hr |
| Mar 19, 8:25 AM HST | Winter Weather Advisory | HFO | Hawaii | 7 hr |
| Mar 19, 8:35 AM HST | Marine Weather Statement | HFO | 7 hr | |
| Mar 19, 9:34 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 19, 9:55 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 19, 12:28 PM HST | Flash Flood Warning | HFO | Honolulu | 92 min |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.